Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 285, NWS Kansas City, MO

September 27, 2019Leavenworth County, Kansas; Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 27, 2019, 6:17 PM CDT for Leavenworth County, Kansas; Clay County, Platte County, Missouri. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2019, 6:17 PM CDT (23:17 UTC)
Expired
Sep 27, 2019, 7:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Leavenworth County, KS, Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 6:39 PM CDTHAIL 1.253 Sw Hoover, MO
Sep 27, 6:41 PM CDTHAIL 0.754 E Ferrelview, MOREPORT FROM MPING: DIME (0.75 IN.).
Sep 27, 7:03 PM CDTHAIL 1.5Smithville, MO
Sep 27, 7:05 PM CDTHAIL 2.51 Ene Smithville, MO
Sep 27, 7:09 PM CDTHAIL 12 Ne Smithville, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 6:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 540 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
540 m²/s²
0-3 km storm-relative helicity
656 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KEAX 272317
SVREAX
KSC103-MOC047-165-280000-
/O.NEW.KEAX.SV.W.0285.190927T2317Z-190928T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
617 PM CDT Fri Sep 27 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  East central Leavenworth County in northeastern Kansas...
  Northwestern Clay County in west central Missouri...
  Southeastern Platte County in west central Missouri...

* Until 700 PM CDT.

* At 617 PM CDT, a severe thunderstorm was located over Ferrelview,
  or near Weatherby Lake, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Leavenworth, Liberty, Gladstone, Lansing, Smithville,
  Kearney, Parkville, Platte City, Weatherby Lake, Lake Waukomis,
  Ferrelview, Holt, Platte Woods, Farley, Waldron, Kansas City Intl
  Arpt, Hoover and East Leavenworth.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 17 and 32.
 Interstate 29 between mile markers 7 and 19.
 Interstate 435 between mile markers 21 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9489 3946 9461 3945 9426 3926 9441
      3920 9477 3920 9494
TIME...MOT...LOC 2317Z 234DEG 26KT 3929 9467 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
320 
WWUS53 KEAX 272333
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Fri Sep 27 2019

KSC103-MOC047-165-280000-
/O.CON.KEAX.SV.W.0285.000000T0000Z-190928T0000Z/
Leavenworth KS-Clay MO-Platte MO-
633 PM CDT Fri Sep 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL LEAVENWORTH...NORTHWESTERN CLAY AND SOUTHEASTERN
PLATTE COUNTIES...

At 633 PM CDT, a severe thunderstorm was located over Ferrelview, or
near Weatherby Lake, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kansas City, Leavenworth, Liberty, Gladstone, Lansing, Smithville,
Kearney, Parkville, Platte City, Weatherby Lake, Lake Waukomis,
Ferrelview, Holt, Platte Woods, Farley, Waldron, Kansas City Intl
Arpt, Hoover and East Leavenworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9489 3946 9461 3945 9426 3926 9441
      3920 9477 3920 9494
TIME...MOT...LOC 2333Z 241DEG 24KT 3929 9470 

HAIL...1.50IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 6:02 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 27, 6:02 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019

.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019

Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.

A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.

Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.

In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.

Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.

The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019

Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.

MO...Flash Flood Watch through Saturday morning for MOZ007-008-
     013>017-020>025-028>033-037>039.

&&

Discussion...Atkins
Aviation...Kurtz
Hazardous weather outlook, Sep 27, 4:34 AM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
434 AM CDT Fri Sep 27 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
434 AM CDT Fri Sep 27 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible across the area this afternoon and
 evening along and behind a cold front. Hazards include the
 potential for strong winds and large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Isolated flash flooding is possible by Saturday morning, with
 additional severe storm chances possible Saturday afternoon and
 evening along a stalled frontal boundary. Hazards include the
 potential for strong winds and large hail, with continued flash
 flooding potential.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 27, 5:29 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
529 PM CDT Fri Sep 27 2019

MOZ017-272245-
Adair MO-
529 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ADAIR COUNTY UNTIL
545 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brashear, or near Kirksville, moving northeast at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Brashear.

LAT...LON 4012 9244 4020 9254 4034 9235 4015 9235
TIME...MOT...LOC 2228Z 231DEG 37KT 4019 9245

Blair
Special weather statement, Sep 27, 5:53 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT Fri Sep 27 2019

MOZ017-272330-
Adair MO-
553 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR COUNTY UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kirksville, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirksville, Brashear, Gibbs, Millard and Kirksville Regional.

LAT...LON 4004 9253 4004 9277 4015 9277 4035 9246
      4035 9235 4009 9235
TIME...MOT...LOC 2253Z 231DEG 36KT 4010 9264

Blair
Special weather statement, Sep 27, 6:11 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
611 PM CDT Fri Sep 27 2019

MOZ028-029-272345-
Platte MO-Clay MO-
611 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Weatherby Lake, Lake
Waukomis, Ferrelview, Platte Woods, Farley, Kansas City Intl Arpt and
Waldron.

This includes the following highways...
 Interstate 29 between mile markers 7 and 15.
 Interstate 435 between mile markers 21 and 29, and between mile
markers 32 and 42.

LAT...LON 3940 9458 3924 9453 3920 9478 3921 9480
      3929 9484
TIME...MOT...LOC 2311Z 234DEG 26KT 3928 9470

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:06 PM CDTFlash Flood WatchEAXAtchison, Doniphan, Johnson, Leavenworth, Wyandotte14 hr
Sep 27, 6:24 PM CDTSpecial Weather StatementEAXLeavenworth21 min
Sep 27, 6:47 PM CDTFlash Flood WarningEAXLeavenworth, Wyandotte3 hr
Sep 27, 5:55 AM CDTSpecial Weather StatementEAXRandolph35 min
Sep 27, 6:01 AM CDTSpecial Weather StatementEAXSaline44 min
Sep 27, 6:43 AM CDTSpecial Weather StatementEAXChariton47 min
Sep 27, 10:42 AM CDTSpecial Weather StatementEAXAdair33 min
Sep 27, 5:29 PM CDTSpecial Weather StatementEAXAdair16 min
Sep 27, 5:53 PM CDTSpecial Weather StatementEAXAdair37 min
Sep 27, 5:57 PM CDTSevere Thunderstorm WarningEAXAdair33 min
Sep 27, 6:11 PM CDTSpecial Weather StatementEAXPlatte34 min
Sep 27, 6:35 PM CDTSevere Thunderstorm WarningEAXAdair, Macon25 min
Sep 27, 6:40 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer35 min
Sep 27, 6:59 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.